Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1906
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
ARTICLES
Year : 1981  |  Volume : 29  |  Issue : 2  |  Page : 105-106

Erythema multiforme secondary to acetazolamide (Diamox)


O.E. U. Institute of Ophthalmology, Kasturba Medical College Hospital, Manipal, India

Correspondence Address:
A Jayakrishna Nayak
O.E. U. Institute of Ophthalmology, Kasturba Medical College Hospital, Manipal-576119
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 7327686

Rights and PermissionsRights and Permissions

How to cite this article:
Nayak A J, Srinivasa Rao P N. Erythema multiforme secondary to acetazolamide (Diamox). Indian J Ophthalmol 1981;29:105-6

How to cite this URL:
Nayak A J, Srinivasa Rao P N. Erythema multiforme secondary to acetazolamide (Diamox). Indian J Ophthalmol [serial online] 1981 [cited 2019 Oct 15];29:105-6. Available from: http://www.ijo.in/text.asp?1981/29/2/105/30974

Acetazolamide (Diamox), a sulphonamide derivative is widely used in daily ophthalmic practice. Though side effects like headache, drowsiness, paraesthesia, anorexia and other gastro-intestinal symptoms are common after its use, severe reactions like blood dyscrasias, renal calculi and secondary erythema multi­forme are rare. The following is a case report of severe secondary erythema multiforme which required discontinuance of acetazola­mide.


  Case report Top


A 12 years old boy presented with com­plaints of burning sensation and discharge from both eyes, burning sensation in mouth and skin lesions over the hands and feet of 8 days duration.

8 days before coming to hospital, he had mild fever. After one day, fever subsided with appearence of slight discharge from both eyes with burning sensation in eyes and mouth. Subsequently skin lesions appeared over the hands and feet. There was no personal or family history of allergy or previous drug sensitivity. Since 2 months patient was on acetazolamide 250 mg. daily and Potassium chloride 2 teaspoonful twice daily for papilloe­dema due to benign intracranial hypertension, prescribed else where. No other drug was taken by patient.

On Examination patient was a young boy, moderately built with normal temperature. Patient had mild catarrhal conjunctivitis with ulcerative lesions in the mouth and maculo­papulobullous skin erruptions involving mostly dorsum of hands and feet. Ocular fundi showed mild papilloedema and vision was normal. All routine investigations were normal.

A diagnosis of secondary erythema multi­forme due to acetazolamide was made and patient asked to discontinue the drug. After fifteen days patient was reviewed with marked improvement, after a course of antibiotics, antihistaminics and multivitamins.


  Discussion Top


Minor side effects of acetazolamide that have been reported are headache, nausea, vomiting, paraesthesia etc., which subside when treatment is stopped. Severe reactions like skin rashes, blood dyscrasias, renal ealculi have been very rare.[1],[2],[3]

Actazolamide is a derivative of sulphona­mide, a group of drugs known to produce erythema multiforme and has been reported to have induced agranulocytosis[3] thrombocy­topenia,[4] and fatal bone narrow depression with agranulocytosis and anaemia.[5]

Aetiology of erythema multiforme is stilt obscure but often it seems to occur as a hypersensitive reaction to drugs particularly more common with sulphonamides. It attacks children and young adults. Usually this dis­ease is of short in duration and the prognosis is good.


  Summary Top


A rare idiosyncratic reaction to acetazola­mide which is chemically related to sulphona­mide in a young boy of 12 years is reported.

 
  References Top

1.
Duke-Elders S., 1962, System of Ophthalmology Vol.III. The Foundations of Ophthalmology, Henry Kimpton, London p 650.  Back to cited text no. 1
    
2.
Havener, H; 1978, Ocular pharmacology IV Edition. The C.V. Mosby Company Saint Louis, p 486  Back to cited text no. 2
    
3.
Pearson, J.R; Binder C.I; and Neber J., 1955, J.A.M.A. 157 :339.  Back to cited text no. 3
    
4.
Beisner, E.H., and Morgan, M.C., 1956, J. A. M.A. 160:206.  Back to cited text no. 4
    
5.
Underwood, L.C., 1956, J.A.M.A. 161: 1467.  Back to cited text no. 5
    


    Figures

  [Figure - 1], [Figure - 2], [Figure - 3], [Figure - 4]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Case report
Discussion
Summary
References
Article Figures

 Article Access Statistics
    Viewed1974    
    Printed43    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal